Thunderstorm Wind, Cloud
- When
- September 20, 5:45 PM CST to 5:46 PM CST
- Where
- Cloud County, 0.53 mi E of Jamestown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -97.860
Estimated wind gust.
A line of thunderstorms moved from the west to the east, producing numerous damaging wind reports across north-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms moved from the west to the east, producing numerous damaging wind reports across north-central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 20, 5:42 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Thu Sep 20 2018 ...Update to aviation forecast discussion... .MESOSCALE DISCUSSION... Issued at 535 PM CDT Thu Sep 20 2018 The latest subjective surface mesoanalysis indicates a composite front/outflow boundary extending from east-central NE into north- central KS crossing Smith County KS and extending farther southwest toward the Dodge City area. Thunderstorms continue increasing in number and intensity in proximity to this boundary, as its consolidation occurs from north to south, and cold pools expand and congeal. Single-site radar data in proximity to the composite boundary suggest that much of this convection is lagging behind the leading edge of the cooler air/radar-indicated fine line by about 20 to 30 miles. However, given the shallow nature of the composite boundary, given the lack of contiguous deep convection, and given midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based buoyancy with surface-based effective inflow do exist on the cool side of the composite boundary. Moreover, with temperature-dewpoint spreads on the order of 20-25F ahead of this boundary, coupled with DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and present indications are that this potential will spread into the CWA in the vicinity of Republic and Cloud Counties around 630PM -- with this activity subsequently spreading elsewhere across north-central and northeastern KS thereafter. The VAD wind profile at KTWX highlights unidirectional south-southwesterly flow in the lowest 5 kft above radar level -- highlighting the moderate-intensity momentum in place. With the forthcoming initial phases of nocturnal decoupling fostering the formation of a boundary-layer speed maximum, additional support for convective momentum transport will maintain isolated to widely scattered severe-wind potential through the late evening -- even with undercut convection evolving in an anafrontal flow regime -- especially north of a Council Grove to Topeka line. This is where the greatest amount of preceding cold-pool phasing will have taken place. && .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Sep 20 2018 For details regarding the convective evolution and mesoscale trends through this evening and the early overnight hours, please reference the Mesoscale Discussion section above. The leading edge of the consolidating frontal zone is forecast to have moved southeast/south of the forecast area by late tonight, with much cooler and drier air being advected into the region behind the front. Precipitation may linger across parts of east-central KS and vicinity through early Friday morning, but should be shifting south of the region during the day, with clouds slowly clearing from northwest to southeast. High temperatures on Friday are expected to be considerably cooler than those of today, with high temperatures on Friday in the middle 60s to around 70F. These readings are several degrees below normal. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Sep 20 2018 Surface high pressure will begin to move into northeast Kansas by Friday night, clearing skies from northwest to the southeast with lows dropping into the upper 40s by early Saturday morning. Temperatures stay mild (mid to upper 70s) through the weekend as this high continues to influence the area through Sunday. An upper level trough begins to move towards the central Plains Sunday into Monday, with a frontal system expected to reach central Kansas on Monday. Models are still a bit off with the exact timing of this front, although the consensus for the best chances for storms being overnight on Monday into Tuesday. GFS soundings do indicate the potential for some stronger storms late Monday afternoon if storms can form that early, although storms are likely to be elevated by the evening. Shear on the order of 30-40 knots indicate stronger storms cannot be ruled out at this time. With the frontal system holding off until Monday night, highs on Monday look to be near 80 degrees with gusty southerly winds in the afternoon. The ECMWF keeps precipitation lingering through the afternoon Tuesday, with the GFS a bit quicker to move showers out of the area. High pressure behind the front moves in Tuesday and Wednesday allowing for another couple days of dry weather. Temperatures drop back into the low and mid 70s behind the front, with lows near 50 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Sep 20 2018 VFR conditions are expected outside of convection. A line of scattered TSRA with wind gusts to 50 kts will be possible mainly at MHK toward 02Z and have timed the storms and gusts at MHK between 02Z-03Z. Further east storms are expected to weaken as they approach TOP and FOE and have maintained vcsh for now and will continue to monitor. Brief period of MVFR cigs is possible with the convection and also behind a cold front. South winds will shift to the northwest behind the front as it moves through the terminals this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Cohen SHORT TERM...Cohen LONG TERM...Heller AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 322 PM CDT Thu Sep 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 322 PM CDT Thu Sep 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to widely scattered strong to perhaps locally severe thunderstorms will be possible across portions of north-central and northeast Kansas from 6 PM to 10 PM this evening, especially north of a line from Council Grove to Topeka. Damaging wind gusts and small hail will be the main hazards with the most intense storms, and locally heavy rainfall will also be possible. Thunderstorms will weaken later this evening, as they overspread the remainder of the region into the overnight hours. However, locally gusty winds and heavy rain will remain possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
Special Weather Statement National Weather Service Topeka KS 111 PM CDT Thu Sep 20 2018 KSZ008>012-020>024-026-034>040-202200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 111 PM CDT Thu Sep 20 2018 ...Strong wind gusts this afternoon... Strong south-southwest winds will affect the region this afternoon. Sustained winds around 25 to 30 mph with gusts around 40 to 45 mph will be possible, and locally stronger winds cannot be ruled out. Winds are expected to begin weakening after 5 PM, before strong to locally severe thunderstorms move across portions of the region later today into the evening. The strong winds will have the potential to make driving difficult, especially for high profile vehicles. These winds could cause unsecured, light-weight objects to be blown around. Cohen
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
6 thunderstorm wind. Local standard time, as filed.
Estimated wind gust.
Tree limbs were reported down, size unknown. Estimated wind gust of 60 MPH.
Estimated wind gust.
Estimated wind gust.
A tree was blown over, size unknown. Estimated wind gust of 70 MPH.
A large tree limb was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787359, 787360, 787362, 787363, 787364, 787365.